Review article: causative factors and the clinical management of patients with Crohn’s disease who lose response to anti-TNF-α therapy Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • BACKGROUND: The addition of antitumour necrosis factor-α (TNF-α) agents to the therapeutic armamentarium against Crohn's disease has been a revolution in its management. However, approximately 25 to 40% of patients who initially benefit from anti-TNF-α treatment develop intolerable adverse events or lose their response during maintenance therapy. AIM: To summarise the current knowledge on the mechanisms underlying loss of response in these patients and the therapeutic strategies available to counteract this clinical challenge. METHOD: A literature search using PubMed, MedLine and Embase databases has been performed. RESULTS: Anti-infliximab antibodies formation and autoantibodies (ANA, anti-DNA and other autoantibodies) have been associated with loss of response. Individual differences in drug metabolism may contribute to loss of response. Smoking may be a risk factor for loss of response. Dose escalation, reduction of infusion intervals and switch to other anti-TNF-α agents are effective as rescue strategies. CONCLUSIONS: Loss of response appears to result from different causes not fully established by now. Optimization of therapies, or switch to other anti-TNF-α, are currently the best studied strategies in case of loss of response, and can be successful in 40-60% of patients who lose response.

publication date

  • July 2011